The tilte says it all. Given $f\in L^1(R^d)$ (let me restrict to dimension $d\geq 3$ for convenience), what is the optimal $L^p$ regularity for solutions to $$ -\Delta u=f\hspace{3cm}(1)? $$ I'm of course aware that solutions to (1) are only defined up to harmonic functions, so I'm implicitly speaking here of the "integral" solutions defined by means of the Newton potential $$ u(x)=\int\limits_{R^d}\frac{1}{|x-y|^{d-2}}f(y)\,\mathrm{d}y\hspace{3cm}(2) $$ up to normalizing constants.

When I discussed that with one of my colleagues he claimed that the map $f\mapsto u$ is continuous from $L^1$ to $L^p$ for all $p\in [1,\frac d {d-1})$, and that the statement also holds for Radon measures $\mu$ instead of $f\in L^1$ and replacing $f(y)\,\mathrm{d}y$ by $d\mu(y)$ in (2). Unfortunately he couldn't point me to a precise reference, and a quick websearch returns quasilions of results for compactly supported $\mu$ but nothing really relevant to me for $f\in L^1$ (a priori supported in the whole space).

I apologize if the question is trivial, but I'm not familiar with potential theory. As I only need a "black box" result for a specific problem I would greatly appreciate if you could point me directly to a precise statement (e.g. theorem x.x.x page y). Please feel free to close or migrate to SE if you deem it appropriate.

Thank you in advance.

Edit: I know of course about the Hardy-Littlewood-Sobolev inequality, but the latter only gives $L^p$ information on $u$ if $f\in L^q$ with $q>1$, and weak Lebesgue $L^{p,r}$ if $q=1$ so this is off-topic here since I'm only interested in the "classical" Lebesgue $L^p$ regularity of $u$.

  • 3
    $\begingroup$ Take f to be a Dirac measure. Then u is simply the Newton potential which is not in any $L^p$ (it fails either at the origin or at infinity). I do not think it is likely that assuming f in $L^1$ changes this in an essential way. $\endgroup$ – Michael Renardy Jun 6 '14 at 13:20
  • 1
    $\begingroup$ good point, and taking any approxmation $f_n\in L^1$ to the Dirac mass shows that even if $u_n=G*f_n$ is in some $L^p$ for fixed $n$ there cannot be continuity of $f\in L^1\mapsto u\in L^p$ (which is actually what I need, rather than "pointwise" $u\in L^p$ for given $f\in L^1$). Huuummm, I gues I have to find another way around. Thank you very much! $\endgroup$ – leo monsaingeon Jun 6 '14 at 13:43
  • $\begingroup$ Actually let me step back for a while: the Newton potential it-self is $L^p(B_r)$ for all $p\in [1,\frac{d}{d-2})$ at the origin, and of course bounded far from the singularity. So the problem is what happens at infinity and I'm not so convinced anymore that the result fails if $f\in L^1$. $\endgroup$ – leo monsaingeon Jun 6 '14 at 14:01
  • $\begingroup$ I think u belongs to the homogeneous Besseel space $\dot{H}^{2,1}$ here. Solutions can be distributions, not belong to any $L^p$. More about such spaces, you can see book like "Theory of function spaces" by Triebel, Hans. $\endgroup$ – Tomas Jun 8 '14 at 21:31
  • $\begingroup$ @Shanlin: thank you, I will give it a look. Do you know by any chance if I can guarantee uniqueness for $-\Delta u=f$ within this class of solutions (still for $f\in L^1$)? Or does the decay at infinity deteriorate so badly that uniqueness may fail? $\endgroup$ – leo monsaingeon Jun 8 '14 at 22:19

The following result is well known. It is Theorem 5.1 in [1]. It is proved by the method of duality solutions sue to Stampacchia.

Theorem. Let $\mu$ be a signed Borel measure with the finite total variation in a bounded open set $\Omega\subset\mathbb{R}^{n}$. Then the Dirichlet problem $$ \left\{\begin{array}{ccc} \Delta u&=& \!\!\!\!\!\!\!\!\!\!\!\!\!\!\!\!\!\! \mu \\ u&\in& W^{1,1}_{0}(\Omega) \end{array} \right. $$ has a solution with the property that $u\in W_{0}^{1,p}(\Omega)$, $\Vert \nabla u\Vert_{L^{p}(\Omega)} \leq C\Vert\mu\Vert(\Omega)$ for all $1\leq p<n/(n-1)$. If the boundary of $\Omega$ is sufficently smooth, then the solution is unique.

Clearly, the result applies to $f\in L^1$, because such a function defines a measure of finite total variation $d\mu = f(x)\, dx$.

As was pointed put by YangMills in his comment, you can find a short proof of the result in the case when $d\mu=f(x)\, dx$, $f\in L^1$ in Lemma 14 in https://arxiv.org/abs/0809.2172.

In the case of solutions in $\mathbb{R}^n$ you obtain regularity $u\in W^{1,p}_{\rm loc}$ for all $1<p<n/(n-1)$.

[1] W. Littman, G. Stampacchia, H. F. Weinberger, Regular points for elliptic equations with discontinuous coefficients. Ann. Scuola Norm. Sup. Pisa (3) 17 1963 43–77.

  • $\begingroup$ Thank you Piotr, this makes perfect sense. I'll try to get acquainted with the "duality method". If you ever come across the precise reference please, please let me know. (otherwise I guess I'll have to finally read Stampacchia's work, which sounds like a good idea anyway) $\endgroup$ – leo monsaingeon Apr 29 '18 at 8:18
  • $\begingroup$ @leomonsaingeon I added a reference, but I might add a proof since it is not easy to read the paper [1]. $\endgroup$ – Piotr Hajlasz Apr 30 '18 at 16:13
  • 1
    $\begingroup$ You will find a writeup of the proof in Lemma 14 here: arxiv.org/abs/0809.2172 $\endgroup$ – YangMills May 1 '18 at 21:43

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.